New Mexico, 2017Tornado in New Mexico, April 14, 2017
April 14, 2017 · NWS ABQ · 1 event in 1 county or zone
Low level moisture over west Texas surged westward into the Pecos Valley while a weak upper level speed max shifted northeast across New Mexico. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture over west Texas surged westward into the Pecos Valley while a weak upper level speed max shifted northeast across New Mexico. Sufficient instability and low level shear over far southwestern De Baca County led to a thunderstorm that produced a weak EF0 landspout tornado near U.S. Highway 285 northwest of Mesa. No damage was observed with this landspout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 14, 2:06 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 14, 2:06 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 PM MDT Fri Apr 14 2017
.SYNOPSIS...
Active dryline storm pattern will impact the east central and
southeast plains through the mid evening hours today. A back door
cold frontal boundary will make an intrusion across eastern portions
of the state Saturday evening into Sunday. A few more storms will be
possible then, favoring northeast areas. Otherwise, a drier and
warmer trend is expected through the middle of next week. It appears
that the pattern could become unsettled again later next week.
&&
.DISCUSSION...
All eyes remain on a diverse dry line currently draped across eastern
portions of the forecast area. Low clouds were slow to erode across
the plains today and a patch of thicker cirrus is currently impacting
the area. Still expecting some convective initiation before the
dry line and accompanying storms mix eastward into TX. Based on low
level shear profile and CAPE values...isolated severe will be very
possible if the cap can be broke. Looks like the main threat will be
late this afternoon through the early evening hours. The dryline
should retrograde back into the area late tonight and set up another
round of low clouds across SE and perhaps EC areas. Fussed with the
sky cover grids to account for this. Otherwise...not much change.
Models have been showing a back door cold frontal intrusion initially
across the NE plains Saturday evening. Models have been showing this
intrusion for the past few days so confidence is growing. Decided to
increase PoPs Sunday afternoon along the east slopes of the Sangres
and adjacent plains to the east as a result of the frontal intrusion.
Storms should fire up along the boundary as well as higher terrain
areas. Unsure about coverage however.
A broad drier and breezier WSW flow should impact much of the area
Monday through Wednesday. Temperatures will also be above normal
during this period. Confidence pretty decent for that outcome. A
weaker dryline will most likely retrograde back into portions of the
far eastern plains during the overnight hours but after mixing should
keep it east of the state line during the peak heating period each
day. Thus a drier overall forecast.
The longer range deterministic models are showing a break down in the
above mentioned drier and warmer pattern later next week. The
operational GEM/GFS and ECMWF all indicate the cooler and more moist
pattern. They differ however on the placement of the cut off/closed
low as well as the speed for which it moves off to the east. The
operational ECMWF is the most progressive...thus drier of the three
models. The GEM or Canadian model is the most moist and the GFS is in
between. The mean ensemble version of the Canadian model shows a
more northerly track...progressive flow so suspect the operational
GEM will eventually follow suit in subsequent runs. The ensemble mean
of the GFS looks to be fairly similar to the operational GFS. Decided
to let superblend populate the PoP database but suspect values might
be a bit too high across western/southern portions of the forecast
area. One fly in the ointment is the significant increase in deep
convection across the eastern equatorial Pacific the past 2 days.
If the storm area can continue...deep convection may eventually
influence the storm track further south or provide more moisture into
the storm track. Either way...will be monitoring closely and
confidence for this period looks to be low due to the lack of
consistency in the modeling.
50
&&
.FIRE WEATHER...
...Red flag warning remains in effect for Zones 103, 106, and 107
through 7pm MDT...
Temperatures and winds are increasing and humidities decreasing
across northern and central New Mexico this afternoon. Very dry air
from the AZ border to just east of the central mountains are helping
produce spotty critical fire weather conditions. This area will
expand through the rest of the afternoon. The race is on on the
eastern plains as the dry air is accelerating east toward the very
moist air. This sharp dryline may explode in thunderstorms soon near
the TX border, with a few severe storms possible around Portales and
Clovis. Low clouds may form later tonight near TX, especially in
locations that get rain this afternoon or early evening. Minimum RHs
will be excellent at the NM/TX border, fair to good elsewhere.
With the passage of a weak trough aloft the atmosphere will dry out
more across the east Saturday. This should allow for a dry and warm
day area wide with lots of sunshine and not much wind. Min RH's will
be in the single digits across central NM and 10 to 15 in the north
below significant snowpack. Vent rates will be good to excellent.
A backdoor cold front will reach far northeast NM late Saturday and
race south Saturday night. This will bring a return of low level
moisture for the northeast and the east central plains Sunday. A few
showers and storms could impact this area from Saturday night into
Sunday evening. It will also be cooler in the east Sunday. Meanwhile
the west will remain dry and warm. Vent rates will be mostly
excellent in the west, but fair to good in the east.
Dry and warm for Monday and Tuesday with fairly weak zonal flow
aloft. This will mean chamber of commerce type weather complete with
lots of sunshine. Some moderate breezes will develop Tuesday
afternoon in the western mountains.
Significant changes are looking more likely later next week.
Wednesday will remain dry and warm but winds will increase with
critical fire weather conditions possible in the east. A short wave
trough will cross the state Wednesday with a surface cold front
dropping south Wednesday night. Showers and storms should develop
across the north Wednesday night and spread south Thursday and
Thursday night. Cooler air will pour into the state Thursday behind
the front. However, critical fire weather conditions will be
possible across our western and central zones mainly south of I 40.
In fact, super Haines may occur in the middle RGV.
Models are generating a closed low to our west that deepens as it
reaches NM next Friday. Much cooler and more unsettled weather is
looking more and more likely for the end of next week.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
Low clouds again stubbornly hanging on across the east central
plains. They just broke up around KROW and should in the next hour at
KTCC. Otherwise warm with passing high clouds. Gusty southwest winds
will reach 20 to 30 kt in western and central TAF sites and 30 to 35
kt in the eastern ones. A few storms are possible this afternoon near
the NM/TX border before low level moisture mixes out. Believe the
activity will be east of KTCC and KROW so did not carry VCTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 37 71 36 74 / 0 0 0 0
Dulce........................... 30 69 28 71 / 0 0 0 0
Cuba............................ 34 70 34 72 / 0 0 0 0
Gallup.......................... 30 70 27 73 / 0 0 0 0
El Morro........................ 28 67 27 69 / 0 0 0 0
Grants.......................... 31 72 29 74 / 0 0 0 0
Quemado......................... 36 71 36 73 / 0 0 0 0
Glenwood........................ 37 81 37 82 / 0 0 0 0
Chama........................... 31 63 30 65 / 0 0 0 0
Los Alamos...................... 45 69 43 70 / 0 0 0 0
Pecos........................... 38 68 37 68 / 0 0 0 5
Cerro/Questa.................... 34 68 32 68 / 0 0 0 10
Red River....................... 29 62 28 62 / 0 0 5 10
Angel Fire...................... 26 62 26 62 / 0 0 5 20
Taos............................ 32 69 31 69 / 0 0 0 5
Mora............................ 39 69 36 66 / 0 0 0 20
Espanola........................ 42 75 40 76 / 0 0 0 0
Santa Fe........................ 44 68 43 68 / 0 0 0 0
Santa Fe Airport................ 40 73 40 74 / 0 0 0 0
Albuquerque Foothills........... 48 77 47 78 / 0 0 0 0
Albuquerque Heights............. 48 78 47 78 / 0 0 0 0
Albuquerque Valley.............. 47 80 45 80 / 0 0 0 0
Albuquerque West Mesa........... 45 80 45 81 / 0 0 0 0
Los Lunas....................... 43 80 41 80 / 0 0 0 0
Rio Rancho...................... 46 79 45 80 / 0 0 0 0
Socorro......................... 46 82 45 82 / 0 0 0 0
Sandia Park/Cedar Crest......... 38 72 38 73 / 0 0 0 0
Tijeras......................... 44 73 43 75 / 0 0 0 0
Moriarty/Estancia............... 37 72 36 73 / 0 0 0 0
Clines Corners.................. 40 71 39 71 / 0 0 0 10
Gran Quivira.................... 44 74 43 75 / 0 0 0 0
Carrizozo....................... 47 77 46 78 / 0 0 0 0
Ruidoso......................... 42 73 42 73 / 0 0 0 0
Capulin......................... 42 69 42 63 / 0 5 10 40
Raton........................... 38 75 38 70 / 0 0 10 30
Springer........................ 38 76 40 72 / 0 0 5 30
Las Vegas....................... 40 72 38 69 / 0 0 0 20
Clayton......................... 48 79 46 68 / 0 0 20 20
Roy............................. 42 76 43 68 / 0 0 5 10
Conchas......................... 50 82 48 75 / 0 0 5 10
Santa Rosa...................... 47 81 44 77 / 0 0 5 10
Tucumcari....................... 52 86 47 79 / 10 0 5 10
Clovis.......................... 53 82 48 77 / 30 0 5 10
Portales........................ 54 83 50 79 / 30 0 5 10
Fort Sumner..................... 51 82 47 79 / 10 0 5 10
Roswell......................... 50 87 50 86 / 10 0 5 10
Picacho......................... 48 82 48 80 / 0 0 0 5
Elk............................. 46 77 46 77 / 0 0 0 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ103-106-107.
&&
50
Hazardous weather outlook, Apr 14, 10:00 AM MST, 6 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1100 AM MDT Fri Apr 14 2017
NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1100 AM MDT Fri Apr 14 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms later this afternoon
into the evening across the eastern quarter of New Mexico including
the communities of Clayton...Tucumcari...Clovis and Roswell. Strong
wind and large hail will be the main threat but can't rule out an
isolated tornado.
Critical fire weather conditions will also exist along and to the
east of the central mountains as well as the lower and middle Rio
Grande Valley during the afternoon to early evening. Gusty winds
combined with low humidity...unstable atmosphere and abundant drier
fine fuels exist.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required for the eastern quarter of New
Mexico due to the severe weather threat later this afternoon into the
evening hours today.
50
In the hours before
Special weather statement, Apr 14, 3:39 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT FRI APR 14 2017
NMZ537>539-142315-
Eastern Lincoln County-Chaves County Plains-De Baca County-
439 PM MDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHWESTERN DE
BACA AND NORTHWESTERN CHAVES COUNTIES UNTIL 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ramon, or 37 miles southeast of Vaughn, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ramon.
This includes Highway 285 between Mile Markers 160 and 174.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3401 10487 3416 10500 3435 10476 3412 10458
TIME...MOT...LOC 2238Z 235DEG 12KT 3413 10487
34
Tornado, De Baca
- When
- April 14, 4:33 PM MST to 4:42 PM MST
- Where
- De Baca County, 11.85 mi W of Dunlap to 11.55 mi WNW of Dunlap
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 34.110, -104.734
A weak landspout tornado developed roughly one mile east of U.S. Highway 285 between mile markers 160 and 165 northwest of Mesa, NM. No damage was observed with this storm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 14, 2017$1.1 million · EF3 · 21 events
- Excessive Heat in Texas, April 14, 20171 death · 1 event
- Rip Current in Florida, April 14, 20175 injured · 1 event
- Lightning Strike in Wisconsin, April 14, 20172 injured · 1 event
- Hail in Nebraska, April 14, 20171.75 in hail · 11 events
- Hail in Texas, April 14, 2017$4,000 · 2 in hail · 10 events
- Damaging Wind and High Wind in Oklahoma, April 14 to 15, 201770 kt wind · 9 events
- Hail in Nebraska, April 14 to 15, 20171.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Iowa, April 14 to 15, 2017$10,000 · 4 events
- Hail in Nebraska, April 14, 20171 in hail · 2 events
- Heavy Rain in Puerto Rico, April 14 to 16, 20171 event
- Flood in Arkansas, April 14 to 15, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680605.